Minnesota, 2001

Hail in Minnesota, May 17, 2001

May 17, 2001 · NWS DLH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 17, 1:35 AM CST, 9 hours 33 minutes earlier.

Area forecast discussion, May 17, 1:35 AM CST, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
235 AM CDT THU MAY 17 2001

FORECAST FOCUS IS ON PCPN CHANCES TODAY. MODELS ARE IN GENERAL
AGREEMENT THROUGH 48 HRS. AVN THEN BECOMES FASTEST WITH THE SHORT
WAVE AND ASSOCIATED FRONTAL BOUNDARY MOVING INTO MN FROM 48 TO 60
HR TIME FRAME. ETA MATCHES WELL WITH H85 THERMAL PROFILE OVER THE FA
AND WILL FOLLOW.

RADAR MOSAIC FEATURES A LINE OF -SHRA/-TSRA IN NW MN JUST AHEAD OF
SFC FRONTAL BOUNDARY IN THE RED RIVER VALLEY IN THE THETA-E RIDGE
AXIS. SFC OBS INDICATE THAT THIS ACTIVITY IS MAINLY ELEVATED IN
NATURE. THIS AXIS MOVES E INTO EASTERN MN CWFA BY 12Z...BUT
ATMOSPHERE BECOMES MORE STABLE. INSTABILITY INCREASES BY 18Z AS SFC
BASED LIS DROP TO -2 C OVER THE NORTHERN TIER...WITH CAPE VALUES OF
600 J/KG. LACK OF SUFFICIENT MOISTURE WILL KEEP THESE -TSRA ELEVATED
IN NATURE. MENTION FOR TODAY STILL LOOKS GOOD FOR THIS AREA.

SHORT WAVE DEPARTS THE CWFA QUICKLY TONIGHT ON THE FAST W FLOW. SFC
AND UPPER LEVEL RIDGING FOLLOWS BEHIND. GOOD RADIATIONAL COOLING
NIGHT EXPECTED WITH FAIRLY DRY COLUMN AND LACK OF CLOUD COVER. THIS
IS REFLECTED IN THE MOS TEMPS AS THEY DROP INTO THE UPPER 30S IN
THE NORTH. THIS LOOKS REASONABLE. RIDGING CONTINUES ON FRIDAY.
ENOUGH EASTWARD MOVEMENT OF THE RIDGE WILL ALLOW A RETURN FLOW TO
BECOME ESTABLISHED BY AFTERNOON. WITH A FEW MORE CLOUDS EXPECTED
AND WEAK WAA...WARMER MOS TEMPS ARE ON TARGET.

.DLH...NONE.

GSF

In the hours before

Special weather statement, May 17, 8:01 AM CST, 3 hours 7 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-172000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
901 AM CDT THU MAY 17 2001

...WIDELY SCATTERED THUNDERSTORMS EXPECTED IN NORTHERN MINNESOTA...

THREAT...
NON-SEVERE THUNDERSTORMS EXPECTED.

DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS NORTHERN MINNESOTA
TODAY...BRINGING A CHANCE FOR WIDELY SCATTERED SHOWERS OR
THUNDERSTORMS ACROSS THE NORTHERN THIRD OF MINNESOTA. ANY
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

SPOTTER ACTIVATION...
SEVERE WEATHER SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

MELDE

The radar

The Duluth radar (KDLH), 212 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Koochiching

When
May 17, 11:08 AM CST
Where
Koochiching County, Intl Falls Arpt
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
48.567, -93.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246817.